Utah, 2017

Winter Weather in Utah, May 17 to 19, 2017

May 17 to 19, 2017 · NWS GJT · 1 event in 1 county or zone

An unseasonably cold low pressure system moved very slowly across eastern Utah. This system tapped moisture from the south and produced widespread heavy snowfall in the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unseasonably cold low pressure system moved very slowly across eastern Utah. This system tapped moisture from the south and produced widespread heavy snowfall in the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 3:49 AM MST, 11 minutes earlier.

Area forecast discussion, May 17, 3:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
449 AM MDT Wed May 17 2017

.SHORT TERM...(Today through Thursday)
Issued at 445 AM MDT Wed May 17 2017

The current satellite water vapor image is showing a storm system
centered along the Oregon Idaho border this morning. Infrared
satellite imagery is showing high clouds moving across eastern
Utah into Western Colorado ahead of an approaching front that is
associated with this storm system.

According to the 0600Z GFS20 this front will begin to impact
eastern portions of the CWA later this morning increasing the
possibility of precipitation for our area. Isolated thunderstorms
will also be a possibility this afternoon and evening as heating
of the day destabilizes the atmosphere ahead of the front. This
is a cold storm system so mountain snows are expected and winter
weather advisories remain in place over the Uintahs and the
mountains of the Western slope of Colorado.

Currently the freezing level is running between 9,000 and 10,000
feet, however snow levels will drop to between 5500 and 6500 feet
overnight tonight. In fact the 0600Z GFS20 is showing 700mb
temperatures forecast to fall to around -7C overnight. This will
translate to near freezing to slightly below freezing temperatures
for many valley locations tonight into Thursday morning. A Freeze
Watch remains in effect for many low elevation areas in the CWA.
This watch will most likely be upgraded to a Freeze Warning with
the afternoon forecast package.

The 0000Z ECMWF and 0600Z GFS20 have initialized well with the
late season winter storm and remain in good agreement sliding the
storm system over the forecast area during the next 24 hours. By
Thursday the storm system will be centered over the CWA placing
the forecast area in a seasonally cool and showery weather regime,
with continued mountain snows. Afternoon and evening thunderstorms
will also be a possibility with daytime heating destabilizing the
atmosphere.

.LONG TERM...(Thursday night through Tuesday)
Issued at 445 AM MDT Wed May 17 2017

With a cold airmass in place chilly temperatures are expected once
again Thursday night with the potential for another Freeze Warning
Thursday night into Friday morning. Forecast models remain in good
agreement through the weekend and move the storm system into the
Great Plains by Friday evening. With this in mind expect unsettled
weather to persist across the forecast area into the evening hours
of Friday.

Dry weather returns to the area on Saturday along with a nice
warming trend as weak high pressure builds over the area. The
warming trend sticks around on Sunday and Monday however weak
cyclonic flow positioned over the area will support a possibility
of afternoon showers and thunderstorms both days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 445 AM MDT Wed May 17 2017

A storm system will begin to impact the area later this morning.
Expect showers and isolated thunderstorms to develop by afternoon
with mountain snows developing. For the most part cigs are
anticipated to be VFR with this event, however, MVFR/IFR
conditions are expected over the mountain terminals.

&&

.HYDROLOGY...
Issued at 0930 AM MDT Tue May 16 2017

Above normal temperatures, especially temperatures staying
above freezing at night, have allowed the remaining snowpack
at high elevations to melt at an accelerated rate.

With cooler temperatures arriving with the next storm system,
melting of the snowpack will slow. The response will be seen over
the next 24 hours as rivers levels and flows slowly decline.

A few of the rivers still being closely monitored include: the
the North Fork of the Gunnison at Hotchkiss the Green River at
Jensen and the Mancos River near Mancos. It should be noted that,
at this time, rivers across eastern Utah and western Colorado are
not forecast to reach flood stage but rather just approach or
reach bankfull conditions.

Increases in river stages lead to much higher river flows making
for swift and unpredictable currents. Debris in the river
could create numerous snags. Water temperatures will be quite
cold with the introduction of the snowmelt. If recreating or
working in or near high flow waterways, use appropriate safety
gear. Unstable banks along fast moving waterways may quickly
give way and should be avoided.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late tonight through Thursday morning for
     COZ006-007-011-020-021.

     Winter Weather Advisory until 6 PM MDT Friday for COZ004-009-010-
     012-013-017>019.

UT...Freeze Watch from late tonight through Thursday morning for
     UTZ024.

     Winter Weather Advisory until 6 PM MDT Friday for UTZ023.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Larry
HYDROLOGY...TGJT
Hazardous weather outlook, May 17, 2:56 AM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
356 AM MDT Wed May 17 2017

COZ001>014-017>023-UTZ022>025-027>029-181000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
356 AM MDT Wed May 17 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A late season winter storm will pass over the area today and
tonight. This storm system will bring showers and isolated
thunderstorms to the area with mountain snow. This is a cold storm
system so expect near to slightly below freezing temperatures
overnight at many locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering showers will persist on Thursday along with residual
mountain snow, making mountain travel difficult through early
Friday morning. Near to slightly below freezing temperatures will
remain a possibility Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
May 17, 4:00 AM MST to May 19, 12:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 9 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691465.